Third Louisianan dies from vaping illness

WWL Newsroom
January 28, 2020 - 8:22 pm

Vaping- Getty- licsiren

Categories: 

The Louisiana Department of Health reports a third person has died in Louisiana from complications related to vaping, while the total number of vaping-related cases has risen to 35.

Office of Public Health Assistant Secretary Alex Billioux says these cases are being linked back to Vitamin E Acetate, which is used as a thickener in vaping liquid.

“Unfortunately it looks like it may be an irritant for the lung lining, and it can certainly, especially at a high volume, cause a lot of damage to lungs,” says Billioux.

Symptoms of the Vitamin E Acetate illness include coughing, shortness of breath, chest pain, nausea, and more.

The outbreak began last year, and researchers have started to notice a trend in who’s most likely to be impacted. Billioux says it’s older vapers who tend to buy vaping liquids with additives.

“Younger vapers are actually much more likely to use package cartridges which do not seem to be implicated in this lung injury that we are seeing currently,” says Billioux.

Of the 35 cases, 17 appear to be THC related, and patients range from ages 17 to 71.

Billioux says despite the tragic recent death, growth in the number of cases seems to be on the decline.

“Whether that it’s there are still cases going on that are mild, and so are not getting reported, or that we really are seeing a tapering of use,” says Billioux.

LDH’s number one recommendation to stop the illness is still to just not vape.

Comments ()